Jun 22, 2011
i was diagnosed with AIDS 6 months ago, i had pneumonia and cryptococcus. my cd4 count at the time of diagnosis was 50, the doctors did not want to put me on treatment because i was in such bad shape that they wanted to get eveything else under control first, I was hospitalized for 7 weeks. My cd4 count dropped to 10, once month after diagnosis i was put on Atripla, because of the crptococcus i am on Bactrim and Fluconazole also. 3 months after diagnosis my labs were run and my CD4 was 81 and my VL was 302 (I dont remember the initial VL number but I know it was high) three months later my labs were drawn again and my cd4 is now 70 and my VL is 62 the Dr said that the percentage went up 3% which is good> i was totally confused and my heart dropped when he told me that my CD4 went down. I feel really good, healthier than I have in a long time. once my CD4 goes higher will I be able to stop taking the fluconazole and Bactrim?
Response from Dr. Frascino
Fluconazole is secondary prophylaxis to decrease the risk of your cryptococcus recurring. Some HIV specialists recommend continuing lifelong maintenance therapy with fluconazole 200 milligrams daily following a bout of acute cryptococcosis (after completing an initial 10 weeks of more aggressive treatment). The risk for recurrence of cryptococcosis appears to be low when HIVers have successfully completed a course of initial therapy, remain asymptomatic and have a sustained increase in CD4 count to greater than 200 for over six months. Some HIV specialists will discontinue maintenance fluconazole if all these criteria are met.
You are taking Bactrim as prophylaxis against pneumocystis carinii pneumonia (also called pneumocystis jiroveci). Secondary prophylaxis for pneumocystis can be discontinued in adult HIVers whose CD4 counts have risen to greater than 200 for more than three months as a consequence of effective combination antiretroviral therapy.
Regarding your recent lab results, I agree with your doctor: An increase in CD4% is an encouraging sign for improved immune function (immune reconstitution), even if you don't see a significant change in the absolute CD4 count number. That your HIV plasma viral load is continuing to decrease is also an encouraging sign that your antiretroviral therapy is inhibiting HIV replication. Hopefully your viral load will drop to undetectable levels and you will experience additional immune reconstitution. Unfortunately there are no guarantees. The best you can do is work closely with an HIV physician specialist and adhere strictly to your medication regimens. You can read much more about CD4% versus CD4 counts and a host of other topics in the archives of this forum. Have a look.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Fever An Acute Symptom Of HIV?
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- Can Oral Thrush Cause Enlarged Lymph Nodes?
- Condom Side Effects
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.